How to Avoid Double Dosing on Medicines This Season

Cold and flu season has returned like clockwork. As you hit the over-the-counter aisle, rummage through your medicine cabinet at home, and prepare to combat your family’s runny noses and sore throats, remember to double check medicine labels so you don’t accidentally double up on medicines containing acetaminophen. Research published this year shows that consumers don’t always know the potential risks of double dosing on medicine or that taking two medicines with the same ingredient could be harmful. And acetaminophen is a common drug ingredient—more than 50 million Americans use it weekly to treat pain, fever, and cold and flu symptoms. It’s safe and effective when used as directed, but taking more than directed is an overdose and can lead to liver damage.

So double check; don’t double up on acetaminophen this cold and flu season. Learn more at KnowYourDose.org.


Beta Blocker Eye Drops May Alleviate Migraine Pain

Two Kansas City ophthalmologists report on an inexpensive, effective way to treat migraine: widely available beta blocker eye drops, usually used to treat glaucoma.

In the course of their research, Carl V. Migliazzo, MD, and John C. Hagan, III, MD, worked with 7 female patients who used the eye drops at the first sign of migraine symptoms. The subjects used this treatment over a multi-year period, and the patients reported nearly complete pain relief with the drops and few side effects. Continue Reading


Cocaine Use Linked to the Development and Worsening of Headache

 

cocaine

As many as 21 million people across the world use cocaine, and headache ranks near the top of the list of health ailments that result from its use.

To better understand cocaine-induced headache, researchers at the IRCCS San Raffaele Pisana in Rome, Italy, studied 80 patients at a drug treatment facility. Ninety percent reported current headache — a higher percentage than previous research has indicated. Continue Reading


Migraines Increase with Allergies and Hay Fever

Allergies and hay fever are unpleasant enough on their own, but now they — and the nasal symptoms that accompany them — appear to be linked to more frequent and more disabling migraine attacks, according to a recent NHF-sponsored study. Researchers, led by Vincent Martin, MD, a professor of medicine at the University of Cincinnati and co-director of the university’s Headache and Facial Pain Program, found that two-thirds of migraineurs reported suffering from allergies and were 33 percent more likely to have more frequent migraines than those without allergies. Continue Reading